Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 1999, 3:36 PM MDT for Baca County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 3:36 PM MDT (21:36 UTC)
- Expired
- May 22, 1999, 4:35 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:10 PM MDT | Hail 1 | Campo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 222130 RRA SVRPUB COC009-222235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 435 PM MDT * AT 330 PM MDT...RADAR SHOWED A LINE OF SEVERE STORMS FROM 16 MILES SOUTH OF SPRINGFIELD TO 14 MILES SOUTHEAST OF SPRINGFIELD MOVING EAST AT 35 MPH. SOME LOCATIONS AFFECTED WILL BE STONINGTON BY 345 PM MDT AND OPEN COUNTRY EAST OF HIGHWAY 287 AND SOUTH OF HIGHWAY 160. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO TlHE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:00 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 22, 2:00 PM MDT, 1 hour 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 200 PM MDT SAT MAY 22 1999 CURRENTLY... THUNDERSTORMS FIRING RAPIDLY OVER CWFA. TORNADO WATCH TRIMMED TO EL PASO COUNTY AS BEST CONVECTION FIRING THERE AND FOCUS FOR EARLY SEVERE WILL BE ALONG PALMER DIVIDE. SUSPECT THAT ADDITIONAL WATCHES WILL BE LIKELY OVER THE EASTERN PORTION OF CWFA. BEST CAPE ON SPC HOURLY ANALYSIS IS ALONG AND EAST OF MOUNTAINS WITH MAX EAST OF LA JUNTA TO SPRINGFIELD LINE. HOWEVER NEVER DISCOUNT SEVERE THREAT OVER PIKES PEAK REGION. DISCUSSION...GRIDDED DATA INDICATE CUTOFF WILL CONTINUE TO SLOWLY MOVE NE AND BE LOCATED IN W ARIZ BY 48 HOURS. HIGH AMPLITUDE TROUGH WILL ALSO PROGRESS IN TANDEM WITH LOW. CURRENT SHORTWAVE OVER MONTANA WILL CONTINUE MOVING SE NIPPING NE CO THIS EVENING/EARLY TONIGHT. COLD FRONT ASSOCIATED WITH SHORTWAVE WILL BE LOCATED ALONG THE PALMER DIVIDE AROUND 6 PM...AND TOWARDS THE NM BORDER BY MIDNIGHT. SHORT TERM...TWO THREATS OF STRONG STORMS...ALONG FAR EASTERN COUNTIES LATE THIS AFTERNOON AND EVENING...AND WITH FROPA OVER THE REMAINDER OF THE STATE THIS EVENING. STORM OUT EAST WILL BE DEPENDENT ON LOCATION OF DRYLINE...IF BOUNDARY RACES EAST...THEN THREAT WILL BE MINIMAL. MORE WIDESPREAD THUNDER...SOME STRONG WILL BE POSSIBLE ALONG AND BEHIND FRONT. FORECAST...AFTER FRONT MOVES THROUGH...MOIST UPSLOPE WILL OVERSPREAD REGION. ALL AREAS SHOULD BECOME MOSLTY CLOUDY WITH SHOWERS AND SCTD STORMS TONIGHT OVER THE FCST AREA. FOR TOMORROW...DRIER AIR WILL ADVECT IN FROM THE EAST SLOWLY CLEARING OUT FAR EASTERN COUNTIES. BEST SHOWER/THUNDER THREAT WILL BE ALONG AND JUST EAST OF MTNS...BUT ORGANIZED SVR THREAT NOT LIKELY ATTM AS WINDS AT 500 MB WILL BE LIGHT AND VARIABLE AS CWA WILL BE BETWEEN CUTOFF LOW OVER THE SW AND THE TROUGH OVER THE MIDSOUTH. IN ADDITION...AREAS ALONG AND E OF MTNS MIGHT BE MOSTLY CLOUDY ALL DAY WITH UPSLOPE. INTO NEXT WEEK...CUTOFF PRGD TO MOVE SLOWLY NE AND SLOWLY FILL. SYSTEM SHOULD BE IN S UTAH. PERSISTENT SOUTHERLY FLOW SHOULD MOISTEN UP MTNS AND SAN LUIS VALLEY AND WILL INCREASE POS THESE AREAS. LOW WILL ALSO KEEP SE FLOW OVER PLAINS KEEPING THREAT OF THUNDER NEAR E SLOPE OF MTNS. HODANISH .PUB...NONE.
In the hours before
Special weather statement, May 22, 11:56 AM MDT, 3 hours 40 minutes before
COZ058>081-222000- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT SAT MAY 22 1999 THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTHCENTRAL COLORADO. ...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO THE EVENING HOURS... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST COLORADO. THE GREATEST THREAT AREA IS ON THE FAR EASTERN PLAINS...GENERALLY EAST OF A LINE FROM LIMON...TO LAS ANIMAS...TO SPRINGFIELD. IN THIS AREA...SUPERCELL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE MID EVENING HOURS. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING THE EARLY AFTERNOON AND MOVE EAST INTO THE MORE UNSTABLE ATMOSPHERE OVER THE FAR EASTERN PLAINS AFTER 4 PM. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. OTHER STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE THUNDERSTORMS MOVING OFF THE MOUNTAINS DURING THE EARLY AFTERNOON MAY BECOME QUITE STRONG DUE TO THE STEEP LAPSE RATES OVER THE REGION. OF MORE CONCERN WILL BE THE TIME PERIOD BETWEEN LATE THIS AFTERNOON THROUGH THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS THE ENTIRE AREA. THIS BOUNDARY WILL BRING WITH IT ADDED LIFT AND INSTABILITY...INCREASING THE LIKELIHOOD OF STRONG TO LOCALLY SEVERE STORMS ACROSS ALL OF SOUTHEAST COLORADO. METEOROLOGICAL DISCUSSION...A SURFACE LOW WILL DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON. SOUTH OF THIS LOW...A DRYLINE WILL EXTEND ACROSS THE FAR EASTERN COUNTIES OF EASTERN COLORADO. THIS LOW IS DEVELOPING IN RESPONSE TO AN UPPER LEVEL WEATHER SYSTEM DROPPING SOUTHEAST ACROSS THE NORTHERN HIGH PLAINS. SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS TO DEVELOP ON THE FAR EASTERN PLAINS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. A COLD FRONT WILL DROP SOUTH OVER THE REMAINDER OF SOUTHEAST COLORADO DURING THE EVENING HOURS...INITIATING THUNDERSTORMS OVER THE REGION. SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE..WITH THE PRIMARY THREAT OF DAMAGING WINDS AND HAIL. THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...SCATTERED THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING TIME PERIOD WITH SMALL HAIL AND STRONG GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. HODANISH
Special weather statement, May 22, 11:56 AM MDT, 3 hours 40 minutes before
COZ058>081-222000- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT SAT MAY 22 1999 THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTHCENTRAL COLORADO. ...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO THE EVENING HOURS... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST COLORADO. THE GREATEST THREAT AREA IS ON THE FAR EASTERN PLAINS...GENERALLY EAST OF A LINE FROM LIMON...TO LAS ANIMAS...TO SPRINGFIELD. IN THIS AREA...SUPERCELL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE MID EVENING HOURS. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING THE EARLY AFTERNOON AND MOVE EAST INTO THE MORE UNSTABLE ATMOSPHERE OVER THE FAR EASTERN PLAINS AFTER 4 PM. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. OTHER STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. THE THUNDERSTORMS MOVING OFF THE MOUNTAINS DURING THE EARLY AFTERNOON MAY BECOME QUITE STRONG DUE TO THE STEEP LAPSE RATES OVER THE REGION. OF MORE CONCERN WILL BE THE TIME PERIOD BETWEEN LATE THIS AFTERNOON THROUGH THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS THE ENTIRE AREA. THIS BOUNDARY WILL BRING WITH IT ADDED LIFT AND INSTABILITY...INCREASING THE LIKELIHOOD OF STRONG TO LOCALLY SEVERE STORMS ACROSS ALL OF SOUTHEAST COLORADO. METEOROLOGICAL DISCUSSION...A SURFACE LOW WILL DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON. SOUTH OF THIS LOW...A DRYLINE WILL EXTEND ACROSS THE FAR EASTERN COUNTIES OF EASTERN COLORADO. THIS LOW IS DEVELOPING IN RESPONSE TO AN UPPER LEVEL WEATHER SYSTEM DROPPING SOUTHEAST ACROSS THE NORTHERN HIGH PLAINS. SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELL THUNDERSTORMS TO DEVELOP ON THE FAR EASTERN PLAINS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. A COLD FRONT WILL DROP SOUTH OVER THE REMAINDER OF SOUTHEAST COLORADO DURING THE EVENING HOURS...INITIATING THUNDERSTORMS OVER THE REGION. SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE..WITH THE PRIMARY THREAT OF DAMAGING WINDS AND HAIL. THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...SCATTERED THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING TIME PERIOD WITH SMALL HAIL AND STRONG GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont | 59 min |
| May 22, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.